Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Birmingham, AL

July 22, 2018Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2018, 11:22 AM CDT for Marengo County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 11:22 AM CDT (16:22 UTC)
Expired
Jul 22, 2018, 11:45 AM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marengo County, AL

The radar

The Mobile radar (KMOB), 160 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS54 KBMX 221622
SVRBMX
ALC091-221645-
/O.NEW.KBMX.SV.W.0108.180722T1622Z-180722T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1122 AM CDT SUN JUL 22 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marengo County in southwestern Alabama...

* Until 1145 AM CDT.

* At 1122 AM CDT, a severe thunderstorm was located over Pennington,
  or 11 miles northeast of Butler, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sweet Water, Myrtlewood, Putnam, Wayne, Shawnee, Nanafalia, Dixons
  Mill, Half Acre, Clayhill and Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8812 3207 8809 3206 8807 3208 8804
      3211 8805 3214 8804 3215 8802 3218 8801
      3222 8801 3224 8802 3226 8801 3229 8795
      3199 8770 3199 8807 3201 8809 3199 8809
      3200 8811
TIME...MOT...LOC 1622Z 325DEG 31KT 3218 8804 

HAIL...1.00IN
WIND...60MPH
 
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:33 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 22, 6:33 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
633 AM CDT Sun Jul 22 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...

Today and tonight.

Looking at the overall synoptic pattern across the area, a front is
draped across Central Alabama. Convection is limited to an outflow
boundary that moved through the area earlier Saturday evening.
Meanwhile, a large upper low is centered over the Ohio Valley and
beginning to slip down toward Tennessee. To emphasize the extent of
the upper lows impact, feeder bands into this low can be observed on
IR satellite stretching across the Atlantic and down to near Cuba.

So for today, the main upper low will begin to drift toward the
south and begin to impact northern Alabama this afternoon. The cold
front will slowly slide south at the same time. As it slides south,
it will also pivot to more of a southwest to northeast orientation,
in conjunction with the upper low. Rain chances for today will be
highest in the south ahead of the front, as well as in the northeast
as the upper low moves in. Activity will likely be more rain showers
than thunderstorms in the northeast, while activity in the south
will be mainly thunderstorms. There could be a stronger storm late
morning and into the afternoon in the southeast in advance of the
front, but severe potential remains too low to mention at this time.
Temperatures today will generally be in the 80s north of the front
and 90s south of the front.

As we move into tonight, the rain chances in the south will diminish
by Midnight, at the latest, as the front clears. Activity in the
northeast will likely continue through the night, with generally a
scattered nature. Again activity will likely be more showers with a
rumble or two of thunder. Temperatures overnight will be in the 60s
north and central, with some lower 70s in the south.

16

.LONG TERM...
Monday through Sunday.

The overall synoptic pattern doesn't change much through the first
half of this week. The strong ridging over the Southwest US persists
as the deep longwave trough is over the Eastern US. The upper low
tries to become cut-off over the Gulf States on Monday, but
eventually does get phased back in with the upper trough Tuesday
into Wednesday. Expect synoptic scale lift associated with the upper
low to provide increased rain and thunderstorm chances for Central
AL, especially the eastern two-thirds of the area. We normally don't
have this type of large-scale forcing in the summer months, so
thunderstorm coverage will be a little more widespread. Therefore, I
have gone with generally 60-70% PoPs each afternoon through
Wednesday.

Around mid-week, another strong low pressure system moves through
Manitoba and into Ontario, which acts to lift the troughing over the
Gulf States northeastward into New England. A remnant frontal
boundary will likely remain stretched southwestward along the
East Coast through the second half of the week, but models
disagree on exactly where this will become stationary. The current
GFS has the stationary boundary setting up through the
Appalachians and into Central AL, which would lead to continued
rain chances through at least Saturday or Sunday. However, the
ECMWF keeps more along the East Coast, so the best convergence is
south and east of us, allowing us to have more of a typical
summertime diurnal pattern. For now, have split the difference in
PoPs for Thursday through Sunday until we know more about where
the boundary will set up.

Temperature-wise, we should have more of a moderated daily range
considering the increased cloud cover, rain chances, and overall
cold core nature of the upper low. Towards the end of the week, I've
started a warming trend, but that will again be dependent on how the
remnant frontal boundary behaves.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

While a good portion of the area is VFR right now, two features
will provide weather to portions of the area over the next 24
hours. First a cold front will continue to slide south and east.
Until it clears, there will be a chance at seeing some
showers/storms south of the front. Added in prob30 after 21Z
through 1-2Z for MGM/TOI for this reason. Second a large upper low
will swing down and provide an increasing chance of showers/storms
for ANB/ASN after 21Z and could last as long as 3Z and possibly
longer.

16

&&

.FIRE WEATHER...

Scattered showers and thunderstorms possible this afternoon and
evening. Localized fog will be possible each morning over the next
couple of days where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  68  85  68  87 /  50  50  60  30  70
Anniston    87  67  85  68  87 /  40  50  60  30  70
Birmingham  89  69  87  70  88 /  10  20  50  30  70
Tuscaloosa  91  69  89  71  90 /  10  10  40  20  50
Calera      88  68  87  69  88 /  10  10  50  30  70
Auburn      87  69  86  70  87 /  40  20  60  30  70
Montgomery  92  71  90  71  91 /  40  20  60  30  70
Troy        91  70  89  70  90 /  50  30  60  30  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 22, 3:23 AM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
323 AM CDT Sun Jul 22 2018

ALZ011>015-017>050-231130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
323 AM CDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:56 PM CDTSpecial Weather StatementBMXTalladega34 min
Jul 21, 9:08 PM CDTSevere Thunderstorm WarningBMXClay, Talladega37 min
Jul 21, 9:18 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa27 min
Jul 21, 9:34 PM CDTSpecial Weather StatementBMXClay26 min
Jul 21, 9:42 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa33 min
Jul 21, 9:51 PM CDTSpecial Weather StatementBMXShelby24 min
Jul 21, 9:57 PM CDTSpecial Weather StatementBMXRandolph33 min
Jul 21, 10:02 PM CDTSpecial Weather StatementBMXShelby28 min
Jul 21, 10:09 PM CDTSpecial Weather StatementBMXTallapoosa36 min
Jul 21, 10:20 PM CDTSpecial Weather StatementBMXCoosa25 min
Jul 21, 10:57 PM CDTSpecial Weather StatementBMXTallapoosa48 min
Jul 21, 10:58 PM CDTSpecial Weather StatementBMXTallapoosa47 min
Jul 21, 11:33 PM CDTSpecial Weather StatementBMXMacon42 min
Jul 21, 11:57 PM CDTSpecial Weather StatementBMXRussell48 min
Jul 22, 11:29 AM CDTSpecial Weather StatementBMXMarengo16 min
Jul 22, 11:38 AM CDTSevere Thunderstorm WarningBMXMarengo22 min
Jul 22, 12:28 PM CDTSpecial Weather StatementBMXLowndes47 min
Jul 22, 12:45 PM CDTSevere Thunderstorm WarningBMXLowndes30 min
Jul 22, 1:05 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery40 min
Jul 22, 2:07 PM CDTSpecial Weather StatementBMXRussell53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.